Geometry & Topology

Covering link calculus and the bipolar filtration of topologically slice links

Jae Choon Cha and Mark Powell

Full-text: Open access

Abstract

The bipolar filtration introduced by T Cochran, S Harvey and P Horn is a framework for the study of smooth concordance of topologically slice knots and links. It is known that there are topologically slice 1–bipolar knots which are not 2–bipolar. For knots, this is the highest known level at which the filtration does not stabilize. For the case of links with two or more components, we prove that the filtration does not stabilize at any level: for any n, there are topologically slice links which are n–bipolar but not (n+1)–bipolar. In the proof we describe an explicit geometric construction which raises the bipolar height of certain links exactly by one. We show this using the covering link calculus. Furthermore we discover that the bipolar filtration of the group of topologically slice string links modulo smooth concordance has a rich algebraic structure.

Article information

Source
Geom. Topol., Volume 18, Number 3 (2014), 1539-1579.

Dates
Received: 1 May 2013
Accepted: 7 October 2013
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513732801

Digital Object Identifier
doi:10.2140/gt.2014.18.1539

Mathematical Reviews number (MathSciNet)
MR3228458

Zentralblatt MATH identifier
1304.57012

Subjects
Primary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45} 57N70: Cobordism and concordance

Keywords
covering link calculus concordance bipolar filtration

Citation

Cha, Jae Choon; Powell, Mark. Covering link calculus and the bipolar filtration of topologically slice links. Geom. Topol. 18 (2014), no. 3, 1539--1579. doi:10.2140/gt.2014.18.1539. https://projecteuclid.org/euclid.gt/1513732801


Export citation

References

  • A J Casson, C M Gordon, Cobordism of classical knots, from “À la recherche de la topologie perdue” (L Guillou, A Marin, editors), Progr. Math. 62, Birkhäuser, Boston, MA (1986) 181–199
  • J C Cha, Amenable ${L}^2$–theoretic methods and knot concordance To appear in Int. Math. Res. Not.
  • J C Cha, The structure of the rational concordance group of knots, Mem. Amer. Math. Soc. 189 (2007)
  • J C Cha, Structure of the string link concordance group and Hirzebruch-type invariants, Indiana Univ. Math. J. 58 (2009) 891–927
  • J C Cha, T Kim, Covering link calculus and iterated Bing doubles, Geom. Topol. 12 (2008) 2173–2201
  • J C Cha, K H Ko, Signatures of links in rational homology spheres, Topology 41 (2002) 1161–1182
  • J C Cha, C Livingston, D Ruberman, Algebraic and Heegaard–Floer invariants of knots with slice Bing doubles, Math. Proc. Cambridge Philos. Soc. 144 (2008) 403–410
  • T D Cochran, S Harvey, Homology and derived $p$–series of groups, J. Lond. Math. Soc. 78 (2008) 677–692
  • T D Cochran, S Harvey, P Horn, Filtering smooth concordance classes of topologically slice knots, Geom. Topol. 17 (2013) 2103–2162
  • T D Cochran, P D Horn, Structure in the bipolar filtration of topologically slice knots
  • T D Cochran, W B R Lickorish, Unknotting information from $4$–manifolds, Trans. Amer. Math. Soc. 297 (1986) 125–142
  • T D Cochran, K E Orr, P Teichner, Knot concordance, Whitney towers and $L\sp 2$–signatures, Ann. of Math. 157 (2003) 433–519
  • N Habegger, X-S Lin, On link concordance and Milnor's $\overline {\mu}$ invariants, Bull. London Math. Soc. 30 (1998) 419–428
  • M Hedden, Knot Floer homology of Whitehead doubles, Geom. Topol. 11 (2007) 2277–2338
  • M Hedden, P Kirk, Instantons, concordance, and Whitehead doubling, J. Differential Geom. 91 (2012) 281–319
  • M Hedden, C Livingston, D Ruberman, Topologically slice knots with nontrivial Alexander polynomial, Adv. Math. 231 (2012) 913–939
  • J Hom, The knot Floer complex and the smooth concordance group To appear in Comment. Math. Helv.
  • A S Levine, Slicing mixed Bing–Whitehead doubles, J. Topol. 5 (2012) 713–726
  • C Livingston, C A Van Cott, Concordance of Bing doubles and boundary genus, Math. Proc. Cambridge Philos. Soc. 151 (2011) 459–470
  • C Manolescu, B Owens, A concordance invariant from the Floer homology of double branched covers, Int. Math. Res. Not. 2007 (2007)
  • P Ozsváth, Z Szabó, Absolutely graded Floer homologies and intersection forms for four-manifolds with boundary, Adv. Math. 173 (2003) 179–261
  • P Ozsváth, Z Szabó, Knot Floer homology and the four-ball genus, Geom. Topol. 7 (2003) 615–639
  • J A Rasmussen, Floer homology and knot complements, Ph.D. thesis, Harvard University (2003) Available at \setbox0\makeatletter\@url http://search.proquest.com/docview/305332635 {\unhbox0
  • C A Van Cott, An obstruction to slicing iterated Bing doubles, J. Knot Theory Ramifications 22 (2013)
  • O J Viro, Branched coverings of manifolds with boundary, and invariants of links, I, Izv. Akad. Nauk SSSR Ser. Mat. 37 (1973) 1241–1258 In Russian; translated in USSR Izv. 7 (1973) 1239–1256